There is no such thing as a totally safe drug. This simple truth was underscored recently by a report from the General Accounting Office.
The study found that of 198 new medicines approved by the Food and Drug Administration between 1976 and 1985, over half were found to pose risks unrecognized at the time of approval.
In some cases the unknown side effects were minor, but many severe, potentially life-threatening complications were discovered only after the drug was marketed. Six medications were withdrawn because of unacceptable risks.
Oraflex for arthritis, Selacryn for high blood pressure and Merital for depression were pulled off drugstore shelves despite initial enthusiasm.
How can the FDA allow Americans to serve as guinea pigs for the drug industry? The truth is that pre-marketing testing of medications usually involves only a few thousand patients. These subjects may take the new compound for no more than a few months.
Side effects that are rare or appear only after long-term exposure may not show up during this testing phase. There is no way this process can be comprehensive enough to catch every serious reaction.
To require more extensive experimentation -- say, that every new medication be taken by 20,000 people for at least five years -- would slow drug development to a crawl.
What this means in practical terms is that anyone taking a new drug must be especially vigilant about side effects.
People must realize that every medication poses risks and judge whether the benefits outweigh them. That means that physicians, pharmacists and drug companies have the responsibility to make information about drug dangers available in a comprehensible and timely way. It also means that anyone swallowing a pill must take responsibility to be as well informed as possible.
The weak link in the chain is postmarketing surveillance. We agree with Rep. Ted Weiss that the FDA should have an efficient system for following new medications in the first several years of marketing.
Because the agency must rely on voluntary reporting of adverse drug reactions to uncover unexpected problems, it is essential that everyone who experiences a serious complication while taking a new medicine let the manufacturer or the FDA know.
If you would like a copy of the FDA's official form for reporting adverse drug reactions, write to us care of this newspaper. Please mark your request "ADR" and enclose a stamped, self-addressed, legal-size envelope.
A cream for the scalp
Q. Your column once carried a letter from a man who used a prescription athlete's foot cream for his itchy and scaly scalp. What was that stuff?
A. The medicine in question was Nizoral (ketoconazole), a prescription antifungal agent effective for a variety of skin conditions. The cream has been shown to work against the scaling and flaking of seborrheic dermatitis. People with severe dandruff may also benefit.
Rubbing this cream into the scalp is messy, but a prescription shampoo with Nizoral should soon be available in this country for treating serious dandruff.
Lots of niacin
Q. My husband has had recurrent headaches for years with no doctor able to find a cause or cure.
After he read that niacin could help some types of headaches, he started taking 50 milligrams daily. This has helped his headaches tremendously.
I want him to check in with his doctor about this treatment program, but he feels that since niacin is an over-the-counter vitamin it cannot be harmful. Are there any side effects or dangers from taking niacin?
A. We were unaware of niacin being helpful against headaches, so we checked Dr. Sheldon Hendler's excellent book "The Doctors' Vitamin and Mineral Encyclopedia" (Simon & Schuster, 1990). There are other stories like your husband's, but no controlled studies proving that niacin works for headaches. We're glad your husband has found relief.
Flushing and itching are the most common side effects of niacin, which can also cause stomach upset. Serious side effects, including peptic ulcer, visual disturbances, changes in blood sugar control, and liver damage are rare but your husband should see his doctor for periodic monitoring.